Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 39, NWS Baltimore/Washington

April 20, 2017Rockingham County, Shenandoah County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 20, 2017, 4:55 PM EDT for Rockingham County, Shenandoah County, Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2017, 4:55 PM EDT (20:55 UTC)
Expired
Apr 20, 2017, 5:30 PM EDT
In force
35 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Rockingham County, VA, Shenandoah County, VA

The radar

The Sterling radar (KLWX), 113 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 4:55 PM EDTHAIL 13 Nne Timberville, VAQUARTER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

223 
WUUS51 KLWX 202055
SVRLWX
VAC165-171-202130-
/O.NEW.KLWX.SV.W.0039.170420T2055Z-170420T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
455 PM EDT THU APR 20 2017

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Southwestern Shenandoah County in northwestern Virginia...
  Northeastern Rockingham County in western Virginia...

* Until 530 PM EDT

* At 455 PM EDT, a severe thunderstorm was located over Timberville,
  or 16 miles north of Harrisonburg, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles. 

* Locations impacted include...
  Timberville, Mount Jackson, New Market, Shenandoah Caverns,
  Forestville and Quicksburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors to protect yourself from wind and lightning. Trees around
you may be downed from damaging winds, so if you are near large
trees, move to an interior room on the lowest floor. Don't drive
underneath trees or in wooded areas until the threat has passed.

&&

LAT...LON 3863 7880 3871 7881 3873 7865 3866 7861
      3860 7866
TIME...MOT...LOC 2055Z 266DEG 10KT 3867 7877 

HAIL...1.00IN
WIND...60MPH
 
$$

ads
2 follow-up statements
245 
WWUS51 KLWX 202113
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
513 PM EDT THU APR 20 2017

VAC165-171-202130-
/O.CON.KLWX.SV.W.0039.000000T0000Z-170420T2130Z/
Shenandoah VA-Rockingham VA-
513 PM EDT THU APR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTH CENTRAL SHENANDOAH AND EAST CENTRAL ROCKINGHAM COUNTIES...

At 511 PM EDT, a severe thunderstorm was located near Mount Jackson,
or 16 miles southwest of Woodstock, moving east at 15 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. Dime sized hail reported by a trained 
         spotter near Timberville. 

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles. 

Locations impacted include...
Timberville, Mount Jackson, New Market, Shenandoah Caverns,
Forestville and Quicksburg.

LAT...LON 3863 7880 3871 7875 3873 7865 3866 7861
      3860 7866
TIME...MOT...LOC 2111Z 268DEG 12KT 3867 7868 

HAIL...<.75IN
WIND...60MPH
 
$$

ADS
312 
WWUS51 KLWX 202122
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
522 PM EDT THU APR 20 2017

VAC165-171-202131-
/O.EXP.KLWX.SV.W.0039.000000T0000Z-170420T2130Z/
Shenandoah VA-Rockingham VA-
522 PM EDT THU APR 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SHENANDOAH AND
EAST CENTRAL ROCKINGHAM COUNTIES WILL EXPIRE AT 530 PM EDT...
        
The storm which prompted the warning has weakened below severe 
limits, and has exited the warned area. Therefore the warning will 
be allowed to expire.  However heavy rain is still possible with 
this thunderstorm.

LAT...LON 3863 7880 3871 7875 3873 7865 3866 7861
      3860 7866
TIME...MOT...LOC 2121Z 266DEG 10KT 3867 7866 

$$

ADS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:48 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 20, 2:48 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
248 PM EDT Thu Apr 20 2017

.SYNOPSIS...
High pressure off the coast will move further east today. A
cold front will drop into the Mid Atlantic Friday. Weak high
pressure builds over the area Friday night before low pressure
impacts the area Saturday night and Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...

A few showers have been developing over the past hour or two across
the higher terrain...though, they are currently struggling to
sustain themselves long enough to become thunderstorms as parcel
accelerations remain rather weak. That should change over the
next hour or two...as instability continues to increase over
that area. Once scattered thunderstorms develop, they will
gradually push east through the afternoon into the evening.
CAPE/shear parameter space supports general thunderstorms (e.g.,
MLCAPE ~600-1000 J/kg...0-6 km EBS ~20-30 kts)...with perhaps a
very brief and localized pulse-type strong thunderstorm. The
best instability will be across the higher terrain...with much
less expected east of the Blue Ridge. The higher shear totals
(~30 kts by late afternoon) are mainly focused to our north
across PA...but could slip into the northern tier of counties
near the Mason-Dixon line by early evening. While still low
probability, this area is the most likely to experience a
stronger thunderstorm...if the activity in PA/WV can move into
this area.

Any thunderstorms should weaken shortly after sunset as instability
wanes with the loss of daytime heating. While low confidence, there
could also be some patchy fog tonight...particularly where it
rains this afternoon/evening. Overnight lows near 60F.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Cold front will push through the area Friday. Still some
uncertainty with regards to timing...which will have a large
impact on sensible weather across the area. Thunderstorms are
expected along/ahead of the front. A few of these storms could
become marginally severe...as instability increases compared to
today (e.g., MLCAPE ~1000-1400 J/kg). Latest SPC Day 2 Marginal
Severe risk was shifted further north into our area...which
makes sense considering the timing uncertainty of the frontal
passage and thus how much destabilization can occur. While
slightly better than today...strong wind field remains to the
north of the area...which results in only marginally favorable
shear profiles for storm organization.

Front will stall to our south late Friday into Saturday, leaving
us with extensive cloud cover as we remain in the cool sector.
Low pressure will approach the area from the SW during the day
Saturday...allowing for overrunning precipitation to develop
over the area during the afternoon and through the overnight.
Uncertainty remains in regards to how far north the greatest
QPF sets up...latest trends in the guidance continue to push the
highest totals south...keeping them over central VA. 1-2 inches
of rain are possible across central VA...with generally less
than an inch expected north of I-66.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Low pressure at the surface will likely sink south of the area
Sunday as the upper level low forcing it becomes cutoff from the
westerlies. The low may meander off the coast for a couple days with
high pressure building to the north. This would result in a cool and
dreary pattern into the first half of next week.

By the middle of next week, the low should move away and high
pressure rebuilds to the southeast of the area, resulting in
southwesterly flow and a marked increase in temperatures.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR expected at all sites through much of the today. Scattered
thunderstorms are possible this afternoon into the early
evening...with brief flight restrictions and gusty winds
possible. There could be some patchy fog around tonight...though
confidence is rather low at this time.

Thunderstorms with gusty winds are possible Friday...with flight
restrictions possible in any stronger thunderstorms...VFR
expected outside of thunderstorm activity.

Low clouds and periods of rain could impact the terminals
Saturday afternoon through Sunday morning...with sub-VFR
possible.

Sub-VFR likely in low clouds/onshore flow (generally
northeasterly around 10 knots) Sunday into Monday.

&&

.MARINE...
While gradient winds are expected to remain below SCA values
today/tonight, scattered thunderstorms are possible this
afternoon into early evening (especially over the Upper/Middle Tidal
Potomac). Brief/localized gusty winds are possible in the
strongest thunderstorms...with a chance for a few Special
Marine Warnings. Rain is expected for the waters Saturday.

Generally sub-SCA conditions expected Saturday night and Sunday. SCA
conditions possible Monday with increasing northeasterly flow.

Northeasterly flow between high pressure to the north and
low pressure to the south may push gusts into Small Craft Advisory
territory early next week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...DFH
AVIATION...MSE/DFH
MARINE...MSE/DFH
Hazardous weather outlook, Apr 20, 7:47 AM EDT, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
747 AM EDT Thu Apr 20 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-211200-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
747 AM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Scattered thunderstorms capable of producing strong winds are
possible over the waters this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-211200-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
747 AM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:05 PM EDTSpecial Marine WarningLWX85 min
Apr 20, 7:18 PM EDTSpecial Marine WarningLWX87 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.